Montana, 2008High Wind in Montana, January 27 to 28, 2008
January 27 to 28, 2008 · NWS BYZ · 1 event in 1 county or zone
An arctic front that pushed south out of Canada brought very strong winds across the foothills of the Beartooth Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front that pushed south out of Canada brought very strong winds across the foothills of the Beartooth Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 26, 8:51 PM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Jan 26, 8:51 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
851 PM MST SAT JAN 26 2008
.SHORT TERM...VALID FOR SUN AND MON...
WINDS WILL BE THE MAIN FEATURE OF CONCERN TONIGHT. NEWEST NAM DATA
CONTINUES TO SHOW 70KT PLUS AT 700MB OVER OUR NORTHWESTERN ZONES
TONIGHT AS WELL AS NYE AND LIVINGSTON. CURRENT PRESSURE GRADIENT
ACROSS REGION (IDAHO FALLS TO LEWISTOWN) IS AT 18 MB WHICH IS 3 TO
6 MB HIGHER THAN PROGS. MET GUIDANCE ALSO INDICATING WARNING LEVEL
CRITERIA LIKELY BASED ON LOCAL STUDIES. BEST DOWNWARD MOMENTUM
TRANSFER SET FOR AROUND 2 AM TONIGHT THROUGH EARLY SUNDAY...AND
ANOTHER SHOT TOMORROW AFTERNOON INTO SUNDAY EVENING POSSIBLE.
THUS...CURRENT HIGHLIGHTS LOOK GOOD.
ADJUSTED SKY GRIDS FOR CURRENT TRENDS AND TWEAKED A FEW FORECAST
LOWS UP AS MERCURY HOLDING STEADY IN MANY AREAS THIS EVENING WITH
BETTER MIXING EXPECTED LATER TONIGHT. OTHERWISE...FORECAST IN GOOD
SHAPE. NEWEST MODEL DATA STILL SUGGESTING ARCTIC FRONT WILL BE ON
OUR DOORSTEP LATE SUNDAY NIGHT...PLOWING THROUGH OUR ENTIRE
FORECAST AREA BY LATE MONDAY MORNING. TEMPS SHOULD DROP TO SINGLE
DIGITS MONDAY AFTERNOON IN MANY LOCATIONS INCLUDING BILLINGS. ALL
PRODUCTS SEEM TO BE IN GOOD SHAPE TO REPRESENT THIS COLD EPISODE.
BT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
ANOTHER PERIOD OF TRYING TO ERODE AN ARCTIC OUT OF THE AREA WITH
SNOW COVER TO PLAY A ROLE. NOT A REAL HIGH CONFIDENCE PATTERN
BECAUSE THE NORTHERLY FLOW ALOFT OVER THE CANADIAN ROCKIES WILL
KEEP THE ARCTIC REINFORCED BUT THE 500 MB FLOW OVER SOUTHERN
MONTANA TRIES TO BECOME WESTERLY. TUESDAY THIS ALLOWS A SURFACE
BOUNDARY TO LAY ACROSS THE AREA BUT BELIEVE THE ARCTIC WILL BE
DEEPER THAN PROGGED AND THIS BOUNDARY WILL BE SOUTH OF THE AREA.
STILL HAVE A SLIGHT CHANCE OF SNOW FOR THIS PERIOD BUT THINK IT
WILL BE MORE MOUNTAIN AND OROGRAPHICALLY RELATED. WEDNESDAY BRINGS
ANOTHER REINFORCING SHOT OF COLD AIR AND A BETTER PERIOD OF
UPSLOPE FLOW AND MOISTURE DOES LOOK TO BE REINFORCED WITH THE
REMNANTS OF A PACIFIC WAVE MOVING THROUGH THE AREA. NOT A DYNAMIC
PATTERN AND WITH COLD AIR STILL PROBABLY DEEP IT SHOULD ONLY BE
LIGHT SNOW AND NOT GOOD AGREEMENT BETWEEN THE ECMWF AND THE GFS
WHERE THE BEST FORCING WILL BE. THURSDAY INTO FRIDAY LOOKS LIKE
SOME DOWNSLOPE ENTERS THE PICTURE WITH SIZABLE TEMPERATURE
DIFFERENCES BETWEEN SOUTHEAST AND SOUTH CENTRAL MONTANA POSSIBLY
DEVELOPING. MODELS NOT THAT SHARP WITH THE SURFACE TROF ACROSS THE
AREA AND NUDGED TEMPERATURES A BIT TO TRY AND START TOWARDS THIS
TREND. STILL LOOKS LIKE THE WESTERLY FLOW WILL BRING THE MOST
MOISTURE TO THE MOUNTAINS AND LOWER ELEVATIONS WILL SEE A MIX OF
SNOW SHOWERS OR FLURRIES IN THE PLAINS. LOOKING AT THE GFS...A BIT
CONCERNED THAT THE PRESSURE GRADIENTS WILL SET UP AS DEPICTED
GIVEN THAT WESTERLY FLOW MAY HAVE A CHANCE TO KEEP SNAKE RIVER
PLAINS FROM GETTING AS MUCH SURFACE RIDGING AS PROGGED. HAVE
ADJUSTED WINDS TO REFLECT THE POTENTIAL FOR GAP FLOW ACTIVITY
DURING THIS PERIOD BUT NOTHING DRAMATIC. BORSUM
&&
.AVIATION...
SCATTERED HIGH LEVEL CLOUDS WILL MOVE ACROSS THE AREA TONIGHT WITH
VFR CONDITIONS PREVAILING. SOUTHWEST WINDS WILL BE GUSTY FROM KLVM
EASTWARD ALONG THE BEARTOOTH FOOTHILLS AND NORTHWARD TO JUDITH
GAP. SUSTAINED WINDS WILL RANGE FROM 25 TO 40 MPH WITH GUSTS TO 70
MPH POSSIBLE. STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 025/041 013/013 909/004 911/013 003/022 010/028 012/027
00/N 27/S 33/S 32/S 21/B 21/B 10/B
LVM 033/041 018/019 905/012 000/018 006/023 013/030 013/029
01/N 37/S 33/S 32/S 22/J 22/J 20/B
HDN 022/041 016/017 909/007 912/011 901/021 007/029 009/027
00/B 16/S 33/S 32/S 21/B 11/B 10/B
MLS 016/039 012/014 912/903 917/901 908/016 000/019 005/027
00/B 26/S 22/S 22/S 22/J 11/B 10/B
4BQ 016/041 022/023 911/003 912/001 902/021 003/028 006/029
00/B 16/S 32/S 22/S 21/B 11/B 10/B
BHK 017/042 015/018 917/903 919/905 909/016 901/019 001/027
00/B 25/S 21/I 12/S 21/B 11/B 10/B
SHR 021/040 023/024 904/012 904/012 000/023 006/029 008/029
00/B 07/S 33/S 32/S 21/B 21/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST SUNDAY FOR ZONES
28-41-63.
HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST MONDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 26, 9:03 PM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
903 PM MST SAT JAN 26 2008
MTZ028>042-056>058-063>068-WYZ098-099-280415-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
903 PM MST SAT JAN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG SOUTHWEST WINDS WILL AFFECT LOCATIONS ALONG THE EASTERN
SLOPES OF THE CRAZY AND BEARTOOTH MOUNTAINS THROUGH TONIGHT.
GUSTS OF 70 TO 80 MPH ARE EXPECTED AT LIVINGSTON AND NYE...WITH
GUSTS TO 60 MPH AT HARLOWTON AND JUDITH GAP. THOSE PLANNING
TRAVEL ALONG INTERSTATE 90 BETWEEN LIVINGSTON AND SPRINGDALE AND
HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP SHOULD BE PREPARED FOR
DANGEROUS CROSS WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG SOUTHWEST WINDS WILL CONTINUE FROM JUDITH GAP AND
HARLOWTON TO LIVINGSTON AND NYE THROUGH LATE SUNDAY. THOSE
PLANNING TRAVEL ALONG INTERSTATE 90 BETWEEN LIVINGSTON AND
SPRINGDALE AND HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP SHOULD
BE PREPARED FOR DANGEROUS CROSS WINDS.
SOUTHWEST WIND GUSTS TO 50 MPH ARE POSSIBLE NEAR RED LODGE AND
SHERIDAN LATE SUNDAY NIGHT...JUST PRIOR TO A FRONTAL PASSAGE WHICH
WILL SHIFT THE WINDS TO THE NORTH BY MONDAY MORNING.
A STRONG ARCTIC FRONT PUSHING SOUTH FROM CANADA WILL SURGE
THROUGH THE AREA LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING.
LOOK FOR A DRAMATIC CHANGE IN THE WEATHER AS THE FRONT PASSES.
TEMPERATURES WILL FALL FROM THE 20S TO LOWER 30S SUNDAY NIGHT TO
THE SINGLE DIGITS OR COLDER DURING THE DAY ON MONDAY. A DROP OF
20 TO 30 DEGREES IN AN HOUR OR TWO IS POSSIBLE AS THE FRONT
PASSES. IN ADDITION...THERE IS A GOOD CHANCE OF 1 TO 3 INCHES OF
SNOW BEHIND THE FRONT...AS WELL AS A COUPLE HOURS OF STRONG
NORTHWEST TO NORTH WINDS. PEOPLE PLANNING TRAVEL OR OUTDOOR
ACTIVITY ON MONDAY SHOULD PREPARE FOR A RAPID CHANGE IN THE
WEATHER. VERY COLD AIR WILL SETTLE OVER THE AREA THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Beartooth Foothills
- When
- January 27, 2:48 AM MST to January 28, 6:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Stillwater Mine measured sustained winds of 50 mph with gusts between 70 mph and 80 mph. Power was knocked out and the mine was shut down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Wind in Utah, January 27 to 28, 20081 death · 27 injured · 64 kt wind · 14 events
- Flooding in Arizona, January 27 to 28, 2008$777,000 · 5 events
- Flash Flooding in California, January 27, 2008$360,000 · 4 events
- Flash Flooding in Arizona, January 27 to 28, 2008$150,000 · 4 events
- High Wind in South Dakota, January 27 to 28, 2008$110,000 · 88 kt wind · 8 events
- Flash Flood and Flood in New Mexico, January 27 to 29, 2008$67,000 · 56 kt wind · 14 events
- Coastal Flood and Heavy Snow in Massachusetts, January 27 to 28, 2008$55,000 · 8 events
- Blizzard and Winter Storm in Colorado, January 27 to 29, 2008$30,000 · 19 events
- Wildfire in Oklahoma, January 27, 2008$70,000 · 1 event
- High Wind in Wyoming, January 27 to 28, 2008$22,000 · 66 kt wind · 3 events
- Winter Storm in Montana, January 27 to 29, 200817 events
- High Surf in Hawaii, January 27 to 31, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74625.